Today's SSRI (selective serotonin reuptake inhibitor) antidepressants are a godsend for the nearly 20 million people in the U. who will suffer a bout of depression during any given year.

For many divers, antidepressants like fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) mean not having to abandon diving (not to mention other important activities in their lives) to deal with repeated bouts of depression.

dating and anti depressants-89

So it's important to work with your doctor to find a medication and dosage that works for you and to feel stable on it before you resume diving.

As a rule of thumb, you should not dive for the first several weeks after starting any antidepressant or after changing the dosage of your current medication.

Moreover, altering the type of drug, dose size, the times at which doses are taken, and other steps sometimes can manage persistent side effects.

Still, these are medications and they will have enduring, problematic side effects in some persons.

Although the risk generally is very low, perhaps most worrisome is that the majority of medications prescribed for the condition have been shown to be associated with seizures, most particularly the SSRIs at high doses.

A second disturbing effect is drowsiness and reduced alertness, an adverse reaction known to occur with a large number of antidepressants.

These drugs, however, are not without side effects.

They can cause sleepiness, anxiety or restlessness, especially during the first few weeks of taking them, all of which can interfere with your ability to dive safely.

But still, if you go to a doctor now, very often you'll be prescribed a medicine for almost any kind of relational, emotional, or behavioral problem that you're having. I appreciate the concern people have about the use of anti-depressants among Christians.